Discussions that mention gemfibrozil

Open to All Other Health Topics board


This question would likely get more responses if posted in the High Cholesterol forum here on Healthboards.

In response to your question, one of the most serious possible side effects of Tricor (which is in the class of drugs called fibrates) besides death, is rhabdomyolysis.

Here is a response to a similar question posted on the old Healthboards >>> [url="http://www.healthboards.com/high-cholesterol/2250.html"]http://www.healthboards.com/high-cholesterol/2250.html[/url]

Is he also taking a statin drug in combination with the Tricor? If so, this can have serious side effects. This is what I gathered from a prescription drug information page for Tricor: "Rhabdomyolysis has occurred when lovastatin was administered in combined therapy with gemfibrozil, a compound of the fibrate class related to fenofibrate. In most patients who have had an unsatisfactory lipid response to either drug alone, any possible benefit of combined therapy with an HMG-CoA reductase inhibitor and TRICOR is not outweighed by the risks of severe myopathy, rhabdomyolysis, and acute renal failure. There is no assurance that periodic monitoring of creatine kinase will prevent the occurrence of severe myopathy and kidney damage."

Also note the following from that site regarding health warnings associated with Tricor: "Because of chemical, pharmacological and clinical similarities between TRICOR (fenofibrate capsules), micronized, Atromid-S (clofibrate), and Lopid (gemfibrozil), the adverse findings in 4 large randomized, placebo-controlled clinical studies with these other fibrate drugs may also apply to TRICOR. In a study, conducted by the World Health Organization (WHO), 5000 subjects without known coronary heart disease were treated with clofibrate for 5 years and followed 1 year beyond. There was a statistically significant, 44% higher age-adjusted total mortality in the clofibrate-treated than in a comparable placebo-treated control group during the trial period. The excess mortality was due to a 33% increase in non-cardiovascular causes, including malignancy, postcholecystectomy complications, and pancreatitis. The higher risk of clofibrate-treated subjects for gallbladder disease was confirmed."

This study shows that you are more likely to die if you take Tricor than a placebo, a 44% increase. 33% of the increase was due to other causes including cancer, but the remaining 11% was due to increased coronary events. So this shows that taking Tricor to reduce your cholesterol actually increases your likelihood of death from a coronary event, the very thing it is supposed to reduce. And that doesn't even address the additional deaths from other causes such as cancer. So what is the purpose of taking Tricor in the first place if not to reduce your risk of death?

All cholesterol lowering medications merely treat the symptom of high cholesterol and do nothing to address the root cause of why cholesterol levels are elevated in the first place, which is typically a diet poorly suited to that individual's genetics. This poor diet I am referring to most often involves excesses of sugars and other highly refined carbohydrates, not excesses of dietary cholesterol or saturated fat.

Read through some of the posts in the High Cholesterol forum for more info. By searching for the keywords "tricor rhabdomyolysis" (no quotes), I got over 100 hits on google.com.

Alan